Wisconsin, 2020Tornado in Wisconsin, March 28, 2020
March 28, 2020 · NWS ARX · 1 event in 1 county or zone
Thunderstorms developed along a warm front over southwest Wisconsin during the early evening of March 28th. These storms spawned a tornado near Potosi (Grant County) that was on the ground for just over 6 miles before dissipating west of Ellenboro (Grant County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $180,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a warm front over southwest Wisconsin during the early evening of March 28th. These storms spawned a tornado near Potosi (Grant County) that was on the ground for just over 6 miles before dissipating west of Ellenboro (Grant County). One house and numerous farm buildings were damaged along with trees and power lines along the path of the tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 28, 6:02 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Mar 28, 6:02 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
702 PM CDT Sat Mar 28 2020
.SHORT TERM...(This evening through Sunday)
Issued at 215 PM CDT Sat Mar 28 2020
At 2 PM, a rapidly strengthening surface low was just moving into
southwest Iowa. The warm front was located over southern Iowa.
Temperatures were in the 40s north of this front and in the 60s
and 70s south of this front.
The models continue to show that this low will move northeast this
afternoon and tonight. It continues to look like there will be a
potential in the HRRR and RAP that the warm sector could get into
the southern portions of Fayette and Clayton counties in northeast
Iowa and Grant County in southwest Wisconsin. Surface based CAPES
may climb up to 750 J/kg. Helicity is up to 250 and the 0-1 km
shear is 40 knots. Due to this, there is still a potential of
isolated tornadoes and damaging winds. These storms will move at
50 to 60 mph.
Further to the north, the elevated CAPES will climb up to
1000 J/kg up to Interstate 90. With the shear over 40 knots, some
of the storms could become supercells. With a straight-line
hodograph, there could be right and left supercells. The main
threat will be hail. The largest hail will likely range from 1 to
1.5 inches.
From tonight into Sunday, a deformation band of rain will move
east across the area. Additional rain will range from 0.25 to 0.75
inches. Northwest winds will gust into the 30 to 40 mph from late
Sunday morning into the afternoon.
.LONG TERM...(Sunday night through Saturday)
Issued at 215 PM CDT Sat Mar 28 2020
On Sunday evening, the deformation band of precipitation will move
quickly east out of the area. Before it exits the area, the rain
may mix with some light snow north of Interstate 94. As the
pressure gradient relaxes during the late evening and overnight,
the sustained wind and wind gusts will gradually diminish.
As we head into the April, a shortwave trough and cold front will
move out of the Northern Plains and through the Upper Mississippi
River Valley. The models continue to struggle on the timing of
when this colder air will move into the region. As a result, just
stayed with the NBM. In the wake of this front, high temperatures
will range from the mid- 30s to mid-40s, and low temperatures
will be mainly in the 20s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 702 PM CDT Sat Mar 28 2020
LIFR conditions are expected tonight into tomorrow morning at KRST,
with MVFR to IFR conditions at KLSE.
A narrow line of showers with occasional thunder are moving through
KRST this evening. These should continue to move northeast over the
next 1-2 hours, reaching KLSE by around 01Z to 02Z. The line is
expected to quickly move northeast, exiting both TAF sites by
03Z. Some small hail may be possible in stronger storms within
this line. Scattered to isolated showers will be found following
this line as the dry slot of approaching low pressure wraps into
the area, but low ceilings are expected to continue at KRST and
KLSE. Will have to watch for patchy fog development as well
overnight, but confidence is lower in this occurring. There will
be a small window of a few hours later tonight that KLSE might be
able to break out of the lower IFR/MVFR ceilings, but several
models keep this to the southeast of KLSE and will opt to keep low
clouds in the TAF for now. Shower activity will pick up again
late tonight into Sunday morning as rain wraps around the back
side of low pressure moving east across the area. Gusty east winds
this evening will decrease tonight, then turn around to the
northwest and increase again Sunday morning on the back side of
the low pressure system. Gusts of 30 to 35 knots are possible
tomorrow, especially at KRST.
&&
.HYDROLOGY...
Issued at 215 PM CDT Sat Mar 28 2020
Rainfall totals will range from 0.25 to 0.75 inch across the area
through tonight. This is about a quarter inch than the previous
forecast. This was done due to the speed of the showers and storms
late this afternoon and evening and the dry slot which will be
moving into the area tonight.
This rain will result in rises on area rivers. Those on the Black
and Kickapoo rivers may approach minor flood stage early next
week. Meanwhile, those along the Mississippi River may see minor
flooding during the latter half of next week.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Lee
HYDROLOGY...Boyne
Hazardous weather outlook, Mar 28, 4:47 AM CST, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
547 AM CDT Sat Mar 28 2020
IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-
547 AM CDT Sat Mar 28 2020
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Thunderstorms are expected today with the possibility for strong
to isolated severe storms early this afternoon into this evening.
The main threat will be hail.
25 to 35 mph wind gusts out of the east are expected this
afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
30 to 40 mph wind gusts out of the northwest are expected on Sunday.
Widespread rainfall near 1 inch is expected through Sunday. This
will lead to river rises into the upcoming week, with flooding
possible in some areas.
.SPOTTER INFORMATION STATEMENT...
Spotter reports could be needed this afternoon. Please relay any
reports to the National Weather Service.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ029-030-WIZ061-291100-
Fayette-Clayton-Grant-
547 AM CDT Sat Mar 28 2020
This Hazardous Weather Outlook is for portions of northeast Iowa
and far southwest Wisconsin.
.DAY ONE...Today and Tonight
Thunderstorms are expected today with the possibility for strong
to severe storms early this afternoon into this evening. The main
threat will be hail, but damaging winds and isolated tornadoes
cannot be ruled out. The tornado and damaging wind threat will be
from around 5 PM to 9 PM.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
30 to 40 mph wind gusts out of the northwest are expected on Sunday.
Widespread rainfall near 1 inch is expected through Sunday. This
will lead to river rises into the upcoming week, with flooding
possible in some areas.
.SPOTTER INFORMATION STATEMENT...
Spotter reports could be needed this afternoon. Please relay any
reports to the National Weather Service.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
CA
In the hours before
Local storm report, Mar 28, 6:24 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
724 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL MONONA 43.05N 91.39W
03/28/2020 U0.75 INCH CLAYTON IA PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Local storm report, Mar 28, 6:33 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
733 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL ELKADER 42.86N 91.40W
03/28/2020 E1.00 INCH CLAYTON IA LAW ENFORCEMENT
&&Local storm report, Mar 28, 6:34 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
734 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FUNNEL CLOUD SAINT OLAF 42.93N 91.39W
03/28/2020 CLAYTON IA TRAINED SPOTTER
&&Local storm report, Mar 28, 6:50 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL HARPERS FERRY 43.20N 91.15W
03/28/2020 E0.25 INCH ALLAMAKEE IA BROADCAST MEDIA
REPORTED BY WXOW. STRONG WINDS ALSO
REPORTED.
&&Local storm report, Mar 28, 7:04 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
804 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL PATCH GROVE 42.94N 90.97W
03/28/2020 E0.50 INCH GRANT WI PUBLIC
&&Local storm report, Mar 28, 7:29 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
829 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL BOSCOBEL 43.14N 90.71W
03/28/2020 E0.25 INCH GRANT WI PUBLIC
&&Tornado, Grant
- When
- March 28, 7:35 PM CST to 7:41 PM CST
- Where
- Grant County, 1.67 mi SW of Rockville to 1.09 mi NE of Lancaster Arpt
- Rating
- EF1
- Path length
- 6.22 mi
- Path width
- 120 yd
- Property damage
- $180,000
- Reported by
- Emergency Manager
- Coordinates
- 42.706, -90.707
An EF1 tornado touched down north of Potosi and move northeast for 6 miles before dissipating west of Ellenboro. One house, numerous farm buildings, trees and power lines were damaged along the path of the tornado.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Arkansas, March 28, 202022 injured · $300 million · EF3 · 4 events
- Flash Flooding and Hail in Pennsylvania, March 28 to 29, 20201 death · $301,000 · 2.5 in hail · 58 events
- Tornado and Flash Flood in Indiana, March 28, 20202 injured · $2.1 million · EF2 · 4 events
- Tornado and Hail in Tennessee, March 28 to 29, 20201 injured · $7.3 million · EF0 · 48 events
- Tornadoes and Hail in Kentucky, March 28, 2020$516,000 · EF2 · 8 events
- Flash Flooding and Hail in Indiana, March 28 to 29, 2020$408,000 · 1.75 in hail · 45 events
- Hail and Damaging Winds in Mississippi, March 28 to 29, 2020$1.3 million · 2.75 in hail · 13 events
- Tornadoes and Hail in Iowa, March 28, 20201 injured · $245,000 · EF1 · 8 events
- Tornadoes in Illinois, March 28, 2020$400,000 · EF1 · 3 events
- Tornadoes and Hail in Iowa, March 28, 2020$200,000 · EF1 · 12 events
- Tornado in Arkansas, March 28, 2020$200,000 · EF1 · 1 event
- Flash Flooding and Flood in Ohio, March 28 to 29, 2020$171,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878426.